Ameliorative Effect of Administering Avocado (Persea americana) Leaf Extract on Lead Acetate Toxicity in the Brain-cerebellum of Albino Rats
Journal of Complementary and Alternative Medical Research
Aim: To investigate whether the aqueous extract of avocado leaves can be used in alternative medicine for the remediation or treatment of lead poisoning in the brain. Study Design: Pure Experiment, using animal models. Place and Duration of Study: Department of Anatomy, College of Medicine and Health Sciences, Abia State University, Uturu, Nigeria; between January 2019 and June 2019. Methodology: Twenty albino Wistar rats including both male and female, and weighing around 155 g were randomly
... 5 g were randomly assigned to four groups (designated as A,B,C and D), with each group consisting of five animals. While group A served as the control, group B was administered a daily dose of 500 mg/kg body weight of avocado leaf extract, group C received 150 mg/kg body weight per day of lead acetate, and group D was given 150 mg/kg body weight per day of lead acetate and immediately followed with 500 mg/kg body weight/day of the avocado leaf extract. Treatments were given once daily through the oral route using a syringe with attached micropipette tube for 15 days, while the animals had access to water and chow ad libitum. The rats were euthanized on the 16th day by cervical dislocation and the cranial cavity was carefully exposed in order to dissect the brain and to obtain tissue samples from the cerebellum, which were then prepared for microscopic examination using routine histological techniques, with hematoxylin and eosin (H&E) stains. Results: The findings showed the extract to be ameliorative by reducing histomorphological distortions of lead acetate toxicity in the brain, and thus caused moderate regeneration of the cerebellar tissue. Conclusion: The outcome of this research therefore indicates that the avocado leaf extract has medicinal potentials and could serve as an herbal remedy in the alternative treatment of lead poisoning.